Alabama, 2005

Tornado in Alabama, September 25, 2005

September 25, 2005 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 25, 12:55 PM CST, 1 hour earlier.

Area forecast discussion, Sep 25, 12:55 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT SUN SEP 25 2005

.DISCUSSION...

NUMEROUS ROTATING CELLS OVER WESTERN ALABAMA THIS AFTERNOON...
ENHANCED BY INCREASED INSTABILITY DUE TO AFTERNOON HEATING.
EXPECTATION IS THAT CELLS WILL LOSE INTENSITY AS SUN GOES
DOWN...BUT MAY NOT DECREASE MUCH IN COVERAGE. WILL CONTINUE WITH
HIGH POPS OVERNIGHT...WHICH SHIFTS INTO EASTERN ALABAMA BY EARLY
TOMORROW.

FORECAST RETURNS MORE TO NORMAL...AS REMNANTS OF RITA HEAD
NORTHEASTWARD OUT OF THE PICTURE. DRYING TREND WILL SPREAD FROM
WEST TO EAST STARTING TOMORROW AFTERNOON...THROUGH TOMORROW EVENING.

REST OF THE FORECAST WILL BE BASED ON THE GFS SOLUTION...AND THAT
MEANS A BIG COLD FRONT THE END OF THE WEEK. BASED ON SEVERAL RUNS
OF STRONG COLD FRONT SOLUTION...AND SUPPORT FROM GFS ENSEMBLES...
IVE STARTED TO INDICATE MUCH COOLER TEMPS (ESPECIALLY FRIDAY AND
SATURDAY MORNINGS). LIMITED MOISTURE INDICATED WITH COLD
FRONT...SO POPS ARE ONLY AROUND 20 PERCENT AT THIS TIME. IF LATER
RUNS INDICATE BETTER MOISTURE...THEN WE MAY NEED TO RAISE POPS A
BIT MORE FOR WEDNESDAY NIGHT AND/OR THURSDAY.

FIRST COOL SNAP OF FALL WONT LAST LONG...HOWEVER...AS MODERATING
TREND INDICATED FOR LATTER HALF OF NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  81  64  86 / 100  70  10  10
ANNISTON    70  81  66  87 / 100  80  10  10
BIRMINGHAM  71  86  67  85 / 100  60  10  10
TUSCALOOSA  72  87  66  88 / 100  50   0   0
CALERA      72  86  66  88 / 100  60  10   0
AUBURN      69  81  67  86 /  80  80  20   0
MONTGOMERY  72  85  67  89 /  80  70  20   0
TROY        71  85  69  88 /  70  80  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY WEST HALF UNTIL 7 PM.

&&

61
Hazardous weather outlook, Sep 25, 10:00 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 AM CDT SUN SEP 25 2005

ALZ011>015-017>050-261040-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1100 AM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...RISK OF DAMAGING WINDS...INCLUDING TORNADOES...POSSIBLE FOR
ENTIRE REGION THROUGH 9 PM TONIGHT...

.DAY ONE...(TODAY AND TONIGHT).

THUNDERSTORMS WILL BE ON THE INCREASE ACROSS THE ENTIRE REGION
THROUGH SUNSET...WITH THE THREAT OF TORNADOES AND HEAVY RAIN.  THE
TORNADO THREAT SHOULD DIMINISH AFTER 9 PM. IN ADDITION...VERY HEAVY
RAIN AND WIND GUSTS UP TO 40 MPH IN NON-TORNADIC SHOWERS WILL ALSO
OCCUR.

LINES OF THUNDERSTORMS IN EASTERN MISSISSIPPI WILL REACH THE ALABAMA
BORDER BY NOON...AND CONTINUE TO MOVE EASTWARD ACROSS THE STATE
DURING THE AFTERNOON.  IN ADDITION...SEVERE THUNDERSTORMS WILL ALSO
DEVELOP AHEAD OF THE LINES OF THUNDERSTORMS.

THESE THUNDERSTORMS WILL LIKELY ROTATE DUE TO THE STRONG WINDSHEAR
ALOFT FROM THE REMNANTS OF HURRICANE RITA. NOT ALL STORMS WILL
PRODUCE TORNADOES...BUT THERE WILL LIKELY BE NUMEROUS REPORTS OF
ROTATION AND FUNNEL CLOUDS.

FINALLY...THESE THUNDERSTORMS ARE EMBEDDED IN AREAS OF LOW
CLOUDS..AND WILL LIKELY BE MOVING QUICKLY TO THE NORTHEAST AT 40 MPH
OR GREATER.  THUS...ANY TORNADOES THAT DEVELOP WILL LIKELY BE
DIFFICULT TO SEE WITH YOUR EYES...AND YOU SHOULD IMMEDIATELY TAKE
COVER IF WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AS THE
REMAINDER OF THE UPPER SUPPORT ASSOCIATED WITH RITA...MOVES
ACROSS THE AREA.  HOWEVER...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE REQUIRED THIS AFTERNOON.  SPOTTERS ALONG THE ALABAMA BORDER
SHOULD BE IN PLACE BY NOON...NEAR THE INTERSTATE 65 CORRIDOR BY 130
PM...AND FOR AREAS EAST OF INTERSTATE 65 AFTER 2 PM.

STEFKOVICH

In the hours before

Local storm report, Sep 25, 1:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TORNADO          5 N FAYETTE             33.77N 87.83W
09/25/2005                   FAYETTE            AL   PUBLIC

&&

MBAER

The radar

The Columbus AFB radar (KGWX), 72 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Tuscaloosa

When
September 25, 1:55 PM CST to 1:57 PM CST
Where
Tuscaloosa County, 4 mi NW of Echola
Rating
F0
Path length
1.6 mi
Path width
80 yd
Property damage
$35,000
Reported by
NWS STORM SURVEY
Coordinates
33.383, -87.850

National Weather Service meteorologists performed aerial and ground surveys across northwest Tuscaloosa County. The damage that occurred along Robertson Road was determined to be a tornado. The tornado touched down west of Cooper Road and Robertson Road near Dunn Creek at approximately 255 PM CDT. The tornado traveled just east of north and crossed Robertson Road. At least two homes suffered roof damage and several out-buildings and barns were damaged. Several trees were snapped off or blown down along the path. The tornado lifted around 257 PM CDT along the Right Hand Fork. The tornado has been rated an F0 on the Fujita scale. The tornado damage path was 1.6 miles long and 80 yards wide at its widest point. This tornado was produced by the remnants of Hurricane Rita. Begin: 33 22.90/87 49.70 End: 33 24.27/87 49.45

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyThe tornado archive for Alabama, 2005Warnings in Alabama, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471782.